Saturday, January 19, 2008

Our Latest Excitement

You have to click on the photos to see the full gruesomeness of the rash on our poor little Bug.


Friends, what you see in the photos above are the effects of an allergic reaction to amoxicillin. The Bug had been on the same medication a month ago for the same reason - ear infection in both ears - but this time, after taking the medication for 8 days, her little body had had enough of it and said, "STOP!" Unfortunately, the rash will continue for an unknown period of time, until all of the medication leaves her body. The rash could get worse, or it could come and go. Hopefully, though, it will just go away in a couple days. If it gets so bad that it is bothering The Bug too much, we will need to take her back to the doctor for some steroids. Hopefully that won't happen and my gut feeling is that it won't, but we shall wait and see.

The rash showed up yesterday along with a fever, and The Bug wanted me to hold her all day. She didn't eat breakfast - just wanted me to hold her - but she did cheer up shortly thereafter and run around and play by herself for a while, and she did eat lunch. Our doctor's office said to just watch the symptoms, give her fever-managing medications as necessary, and give her some Benedryl if the rash seemed to itch, which it did not.

This morning when The Bug awoke the rash was worse and had spread to her face - including her right eyelid, and both of her ears. I called the doctor and they said to bring her in. When I got to the sick waiting room at the pediatrician's office the receptionist was dealing with a mother on the other side (the well waiting room) and said to me over her shoulder, "I'll be right with you, Mom." When she turned to the window and saw The Bug's face, she drew in breath quickly and asked, "does she look like that all over?" "Yes," I said, whereupon the receptionist said, "come in right away." And when she walked out of the receptionist's area into the hallway I heard her say, "you'll want to see this one first, I think, Johnny." Then she opened the waiting room door for me and ushered us directly across the hallway into an exam room.

I sort of giggled inside because I knew the receptionist was concerned about The Bug being contagious and I was pretty sure of what we were dealing with and wasn't concerned about that myself - but hey, I completely understand her concern and it was great that we got straight in and didn't even have to sit down in the waiting room! In fact, we didn't even do the co-pay transaction in the waiting room - the receptionist brought the receipt to me to sign in the exam room.

Anyway, because of what we're dealing with there was nothing the doctor could do beyond suggesting that we keep The Bug dressed in a cooler manner, because the warmer she gets, the worse the hives are, as you can see in the photos - she has hives much worse on the warmer areas of her body, such as her armpits and the insides of her legs. As most of you know this would have been just fine with Sweet Pea, who went for, what, nearly two years wearing only a diaper, no matter what the season? But The Bug is a clothes horse already, young as she is, and her favorite part of any outfit is the shoes, so she refuses to have any part of her outfit removed for longer than the time necessary for a diaper change. But the house isn't all that hot; her rash did shrink some during the day yesterday so hopefully she'll be comfortable enough even in her clothes.

The doctor also suggested giving The Bug Benedryl every 6 hours even though she is not itchy, and of course we stopped giving her the amoxicillin yesterday after discovering the rash and calling the doctor.

What ticks me off about this situation is that it didn't have to happen. Our former family physician, who we loved and are having an impossible time replacing now that we've moved, never gave our girls penicillin drugs because so many people have problems with them (and on that subject there is a high incidence of allergy to them on Slipshod's side of the family, though we did not know that to tell the doctors - just found out yesterday after the rash appeared). When Sweet Pea needed antibiotics, which was not all that often, while we were in his care, he prescribed Zithromax, which is what he gave is own daughters. It's not penicillin-derived, and it requires smaller and fewer doses for a full course. I mentioned that to the pediatricians here both times they prescribed amoxicillin for The Bug's ear infections, and they told me that they don't give Zithromax unless the child is allergic to penicillin. Well, congratulations, doctors; you've made my child allergic to penicillin. Next time can we have a different drug?

In good news, however, The Bug's ear infections have cleared up. Thank goodness for small favors?
Posted by Picasa

3 comments:

Lori said...

Faith had a reaction to amoxicillan too.. but it occurred right away after the first or second dose. That was when she was 9 months old...we used Omnicef later and it worked and continued using Omnicef for all future ear infections. Luckily her body started getting better at healing itself of the infections and each time was less severe than the previous time.. and she outgrew them completely before she was 2 years old. Well it seems to be what happened anyway, she hasn't had a case of it since then.

I'm sorry about The Bug's rash.. it is horrible to see a rash on a baby isn't it? I've had the case of hives for both girls before and it *looks* soooo horrible.. but they still played with all the energy in the world so I always have to tell myself it looks worse than it is. I got lucky I guess -- The poor Bug! I hope she's feeling better now! and I'm sorry you've had to deal with illnesses for soooo long!

Christina said...

Poor thing! What an awful reaction. I hope the rash goes away soon.

Queen of Spain said...

Some things to keep in mind-our allergist says a reaction to anything more than 48hours later is very rare. We still don't know what got Jack going with a full blown one many months ago-swelled face and everything. But man, when it happens it sure comes fast.

With Hala's hives/rash it was weeks and months of cold after cold and snot after snot. She was on antibiotics before, was on them THEN...then suddenly hives/rash.

Hives/rashes are very common with viruses. She's now on amox. for a sinus infection and no hives or reaction. I refused to believe my doc when he said it was common with kids and colds, and was CONVINCED it was the amox...and really hesitated giving it to her THIS time...and guess what. NOthing. No reaction.

So I'm forced to conclude those pale kids of mine just get rashes and hives with viruses.

But of course, that's my kids-with that family history of yours I'd be suspicious of BOTH.